Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 184, NWS Twin Cities, MN

September 6, 20204 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 6, 2020, 2:01 AM CDT for 4 counties in Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2020, 2:01 AM CDT (07:01 UTC)
Expired
Sep 6, 2020, 2:45 AM CDT
In force
44 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Blue Earth County, MN, Faribault County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 2:14 AM CDTHAIL 13 Sw Truman, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS53 KMPX 060701
SVRMPX
MNC013-043-091-165-060745-
/O.NEW.KMPX.SV.W.0184.200906T0701Z-200906T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
201 AM CDT Sun Sep 6 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Western Faribault County in south central Minnesota...
  Martin County in south central Minnesota...
  Southwestern Blue Earth County in south central Minnesota...
  Southeastern Watonwan County in south central Minnesota...

* Until 245 AM CDT.

* At 201 AM CDT, severe thunderstorms were located along a line
  extending from Lewisville to near Trimont, moving southeast at 35
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Truman around 210 AM CDT.
  Fairmont and Amboy around 220 AM CDT.
  Winnebago around 230 AM CDT.
  Delavan around 240 AM CDT.
  Blue Earth around 245 AM CDT.

Other locations impacted by these severe thunderstorms include
Fairmont Airport, Huntley, East Chain, Imogene, Foxlake, Northrop,
Granada, Guckeen and South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 9481 4396 9445 4385 9376 4349 9413
      4350 9439
TIME...MOT...LOC 0701Z 303DEG 31KT 4390 9445 4374 9465 

HAIL...1.25IN
WIND...60MPH
 
$$

Borghoff
1 follow-up statement
059 
WWUS53 KMPX 060724
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
224 AM CDT Sun Sep 6 2020

MNC013-043-091-165-060745-
/O.CON.KMPX.SV.W.0184.000000T0000Z-200906T0745Z/
Faribault MN-Martin MN-Blue Earth MN-Watonwan MN-
224 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WESTERN FARIBAULT...MARTIN...SOUTHWESTERN BLUE EARTH AND
SOUTHEASTERN WATONWAN COUNTIES...

At 224 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Trimont to 7 miles east of
Fairmont, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Truman around 240 AM CDT.
  Blue Earth around 245 AM CDT.

Other locations impacted by these severe thunderstorms include
Fairmont Airport, Huntley, East Chain, Imogene, Foxlake, Northrop,
Granada, Guckeen and South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 9481 4396 9445 4385 9376 4349 9413
      4350 9439
TIME...MOT...LOC 0724Z 307DEG 28KT 4385 9464 4367 9432 

HAIL...1.25IN
WIND...60MPH
 
$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 12:44 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 6, 12:44 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1244 AM CDT Sun Sep 6 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 350 PM CDT Sat Sep 5 2020

Confidence is now pretty high that focus of thunderstorm and severe
threat this evening will be centered on the Minnesota River Valley
from west central down into south central MN. The primary threat
continues to be for very large hail, as stable boundary layer
profiles look deep enough to for sure preclude any tornado threat,
but likely any wind threat as well.

If you head out today with mostly sunny skies, temperatures mainly
in the 70s, and dewpoints in the 40s/50s, the furthest thing from
your mind is that we have an atmosphere that will be primed for
producing supercells with very large hail. However, we are already
seeing the first clues from the atmosphere that things are going to
get rather bumpy tonight. Visible/IR satellite has this clue with
the band of rather healthy accas that has developed across southwest
MN. This accas is forming to the northeast of a strong EML and
building instability that reaches up into southeast SODAK. This area
of accas is where storms will eventually develop this evening.
Current thinking is that thunderstorms will initiate between 8pm and
10pm out by Madison and Canby and dive southeast along the MN
River toward Albert Lea from there. Thermodynamic profiles will
favor the development of vigorous updrafts, with upwards of 50 kts
of bulk shear to work with. Looking closer at forecast soundings
though, it does appear all of this activity will be rooted above
the boundary, likely around h9, or 2000 to 2500 ft AGL. Below
this, a rather strong inversion will be in place. This inversion
will keep the tornado threat at nearly zero, with even strong
surface winds being tough to achieve, even if we get good bowing
segments, similar to what we saw with the null severe event back
in the early morning hours of August 28th. Of course this
inversion won't stop large hail stones and the Enhanced risk area
on the Day 1 Convective Outlook from the SPC continues to look
good for where the highest severe threat is.

Sunday continues to look dry, with any thunderstorm development
along the cold front in the afternoon happening well east of the MPX
area. Temperatures Sunday will be dependent on how long we can hold
onto the early morning thermal ridge, and how persistent cloud cover
ends up being in our northern and eastern sections of the CWA. It
continues to look likely that we'll see a few 90s down along the I-
90 corridor, but those clouds are starting to look like they'll be
pretty persistent out toward Ladysmith and Eau Claire, where low 70s
may be about it for highs.

No weather issues expected Sunday night with dry high pressure
coming in from Canada, resulting in temperatures dropping into the
40s and low 50s as we start getting into the abnormally cold airmass
that will be with us through the middle of next week.

.LONG TERM...(Monday through Saturday)
Issued at 350 PM CDT Sat Sep 5 2020

The transition to much cooler weather will be underway at start of
the period effectively putting an end to our summer. This pattern
change is due to a building upper-level ridge over the Gulf of
Alaska and a strong northerly downstream jet max over British
Columbia and Alberta. These two features will eventually amplify the
very broad cyclonic flow over the northern US and favor troughing
over the western US prior to mid-week. Strong, northerly flow over
the northern US is forecast to continually advect a polar,
continental airmass from northern Canada into our region. For the
MPX forecast area, Labor Day does not look pleasant as highs will
struggle to make 60 and skies will be overcast. Rain is also
possible as Monday progresses (especially in southern MN) as low-
level diffluence within a zonally-oriented, strong 850 hPa thermal
gradient will foster frontogenesis. The aforementioned western US
trough is forecast to continue to amplify and shift eastward into
the central High Plains, dragging more cold air southward into the
northern US. In turn, temperatures across the CWA will cool to 15-20
degrees below normal from Monday night into Wednesday night. The
possibility of frost exists for western and northern portions of our
CWA Tuesday and Wednesday night as temperatures will creep close to
32F. The aforementioned 850 hPa thermal gradient draped through
the Midwest will also mean that Tuesday and Wednesday could be on
the wet side across southeastern MN and western WI as any
dynamical lift would generate precipitation. Clouds should also
plague much of the region.

Large questions surround the evolution of the aforementioned western
US trough. Forecast models eventually want to form a cutoff low from
this feature, but timing and placement differences exist. One thing
the models do agree on is that the low will move northeast into the
Midwest forming an open wave system by late week. However, a more
western track would bring a greater possibility of precipitation for
our region while an eastern track would keep us drier. Regardless,
temperatures do appear to rebound into the upper-60s and low-70s by
Friday continuing to warm into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1240 AM CDT Sun Sep 6 2020

TSRA/SHRA will continue to affect areas along and south of I-94
through the sunrise, with the bulk of the IFR/MVFR cigs across
southern Minnesota in heavier precipitation. However, confidence
has increased that MVFR/IFR cigs will develop once the TSRA end.
These cigs will expand to the north as south/southeast winds
ahead of a cold front across the Dakotas continues. The frontal
boundary will move through west-central/central Minnesota by 18z,
and the rest of southern Minnesota/west central Wisconsin between
18-22z. Once winds shift to the west/northwest, any leftover
IFR/MVFR cigs will end. The best time frame for IFR/MVFR cigs
once the TSRA end will be around 10-18z. Behind the cold front
there will be a period of gusty winds (NW) of 20-30 kts.

KMSP...

There remains a good chance of TSRA through 10z, so kept temporary
with TSRA with general -SHRA. Once the TSRA end, there could be a
period of MVFR cigs (possibly lower than 1.7 kft) this morning
before winds shift to the west/northwest.

/OUTLOOK FOR KMSP/

Tue...VFR with -RA/MVFR possible. Wind NE 10-15 kts.
Wed...MVFR with -RA/IFR possible. Wind NE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...MPG
LONG TERM...CTG
AVIATION...JLT
Hazardous weather outlook, Sep 5, 7:57 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
757 PM CDT Sat Sep 5 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
070100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
757 PM CDT Sat Sep 5 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected to develop by 11 PM in western
Minnesota and track eastward across southern Minnesota through
the night. Thunderstorms will be capable of producing very large
hail, possibly to baseball size, and isolated wind damage. The
greatest risk of severe weather is expected to be along the
Minnesota River Valley from west central into south central
Minnesota. In addition, some training of thunderstorms is
possible with a low risk of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost is possible over west central and central Minnesota
midweek.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed late this evening and
overnight across western and southern Minnesota.

Borghoff

In the hours before

Local storm report, Sep 6, 12:44 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             1 S GIBBON              44.52N 94.53W
09/06/2020  E1.00 INCH       SIBLEY             MN   PUBLIC

&&

JRB
Local storm report, Sep 6, 12:52 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             1 NNW EDEN PRAIRIE      44.86N 93.45W
09/06/2020  E1.00 INCH       HENNEPIN           MN   PUBLIC

&&

JRB
Local storm report, Sep 6, 1:02 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
102 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     HAIL             1 SSW BLOOMINGTON       44.81N 93.31W
09/06/2020  M1.25 INCH       HENNEPIN           MN   PUBLIC

&&

JRB
Local storm report, Sep 6, 1:06 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             REDWOOD FALLS           44.54N 95.11W
09/06/2020  E1.25 INCH       REDWOOD            MN   LAW ENFORCEMENT

&&

JRB
Local storm report, Sep 6, 1:07 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     REDWOOD FALLS           44.54N 95.11W
09/06/2020                   REDWOOD            MN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN TOWN.

&&

JRB
Local storm report, Sep 6, 1:14 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
114 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             REDWOOD FALLS           44.54N 95.12W
09/06/2020  M1.50 INCH       REDWOOD            MN   AMATEUR RADIO

&&

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:57 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley48 min
Sep 5, 11:09 PM CDTSevere Thunderstorm WarningMPXRenville51 min
Sep 5, 11:17 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine43 min
Sep 5, 11:31 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca44 min
Sep 5, 11:34 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker56 min
Sep 5, 11:36 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle54 min
Sep 5, 11:58 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley47 min
Sep 6, 12:09 AM CDTSevere Thunderstorm WarningMPXChippewa, Renville, Yellow Medicine66 min
Sep 6, 12:11 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott34 min
Sep 6, 12:12 AM CDTSevere Thunderstorm WarningMPXSteele33 min
Sep 6, 12:15 AM CDTSevere Thunderstorm WarningMPXWright15 min
Sep 6, 12:38 AM CDTSevere Thunderstorm WarningMPXHennepin22 min
Sep 6, 12:43 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville, Sibley62 min
Sep 6, 12:50 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville42 min
Sep 6, 1:09 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet53 min
Sep 6, 1:17 AM CDTSevere Thunderstorm WarningMPXMartin38 min
Sep 6, 1:30 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Martin, Watonwan45 min
Sep 6, 4:05 AM CDTSpecial Weather StatementMPXDakota25 min
Sep 6, 4:26 AM CDTSpecial Weather StatementMPXGoodhue19 min
Sep 6, 4:30 AM CDTSevere Thunderstorm WarningMPXDakota30 min
Sep 6, 4:48 AM CDTSevere Thunderstorm WarningMPXGoodhue42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.